Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 283, NWS State College, PA

September 26, 2007McKean County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Sep 26, 2007, 6:15 PM EDT for McKean County, Pennsylvania. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2007, 6:15 PM EDT (22:15 UTC)
Expired
Sep 26, 2007, 7:15 PM EDT
In force
60 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County McKean County, PA

The radar

The Buffalo radar (KBUF), 120 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2007-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2007-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
424 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 262216
SVRCTP
PAC083-262315-
/O.NEW.KCTP.SV.W.0283.070926T2215Z-070926T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
615 PM EDT WED SEP 26 2007

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCKEAN COUNTY IN NORTH CENTRAL PENNSYLVANIA...

* UNTIL 715 PM EDT

* AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  WEST OF LUDLOW...OR 6 MILES SOUTH OF WARREN...AND MOVING EAST AT 45
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARSHBURG AND WESTLINE AROUND 630 PM EDT...
  CYCLONE AND KINZUA BRIDGE STATE PARK AROUND 640 PM EDT...
  REW AROUND 645 PM EDT...
  SMETHPORT AROUND 650 PM EDT...
  CORYVILLE AROUND 655 PM EDT...
  PORT ALLEGANY AROUND 700 PM EDT...

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
219...STATE ROAD 46...STATE ROAD 59...STATE ROAD 446.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A 
STURDY LOCATION NOW. THIS STORM HAS A HISTORY OF PRODUCING FUNNEL 
CLOUDS AND DAMAGING WINDS OVER WARREN COUNTY.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4185 7892 4195 7892 4202 7866 4201 7821
      4179 7822 4169 7895 4183 7896
TIME...MOT...LOC 2215Z 257DEG 42KT 4179 7897

$$

FORECASTER: DEVOIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 3:12 PM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, Sep 26, 3:12 PM EDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
312 PM EDT WED SEP 26 2007

.SYNOPSIS...
A COLD FRONT OVER LAKE EIRE WILL PUSH SLOWLY EAST DURING THE NEXT
36 HOURS...PASSING OFF THE MID ATLANTIC COAST BY FRIDAY. A LARGE
HIGH PRESSURE SYSTEM WILL BUILD INTO PENNSYLVANIA THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
CONVECTION FIRED UP AROUND 1 PM...AND CONTINUES TO EXPAND IN
COVERAGE OVER THE NW COUNTIES. CELLS FAIRLY SHORT AT THIS
TIME...BUT DECENT SHEAR STILL PRESENT...ALTHOUGH IT IS DECREASING
SLIGHTLY WITH TIME...AS SUPPORTING SHORTWAVE AND FASTEST WINDS
ALOFT MOVE WELL NORTH OF THE AREA. STILL...WE ARE IN THE RR QUAD
OF THE JET...AND THIS AREA OF TSRA IS DEVELOPING RIGHT IN THAT
SWEET SPOT FOR DIRECT THERMAL LIFT. LATEST MODEL DATA STILL
SUGGESTS THAT BEST SHEAR AND CAPE DO NOT MATCH UP - WITH BEST
SHEAR TO THE N OF THE AREA...AND HEATING BEST IN THE SOUTHEAST.
WILL THEREFORE KEEP POPS LOW EXCEPT IN THE NW. SPC HAS ISSUED A
MESOSCALE DISCUSSION TO HIGHLIGHT THE THREAT AND WE MAY COORDINATE
WITH THEM ON A WATCH BOX SOON IF CELLS CONTINUE TO GROW.

STORMS WILL REMAIN GENERALLY TO THE NORTHWEST OF UNV...BUT SOME
TALLER CU DEVELOPING OVER MTS OF WV COULD BE AN INDICATOR THAT
SOMETHING MAY POP UP IN OR SLIDE NORTHEAST INTO THE SOUTH CENTRAL
MTS AND LOWER SUSQ VALLEY THIS EVENING. OTHERWISE...EXPECT SOME
FOG WITH HIGH DEWPOINTS...BUT NOT WIDESPREAD DENSE FOG...TO FORM
AGAIN TONIGHT.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
A WAVE OF LOW PRESSURE WILL FORM ON STALLED FRONT TONIGHT ACROSS
EASTERN OHIO. SIGNS OF THIS OCCURRING OVER WESTERN KENTUCKY AT
THIS TIME. THIS WILL SLOW THE EASTWARD PROGRESS OF THE
FRONT...RESULTING IN MILD AND SHOWERY CONDITIONS REMAINING OVR
CENTRAL PA ON THURSDAY WITH SOME PATCHY FOG EARLY THURSDAY. LATEST
ENSEMBLE DATA SUGGESTS RAINFALL AMOUNTS BETWEEN ONE THIRD AND
THREE QUARTERS OF AN INCH ON THURSDAY CONVECTION NOTWITHSTANDING.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
FRONT SWEEPS EAST EARLY FRIDAY WITH IMPROVING CONDITIONS DURING
THE DAY. HIGH PRESSURE BOTH AT THE SURFACE AND ALOFT WILL BUILD
OVER THE EASTERN US THROUGH THE WEEKEND.

NEAR OR SLIGHTLY ABOVE AVERAGE TEMPERATURES WILL CONTINUE BEHIND
THE FRONT AS THE RIDGE BUILDS IN RAPIDLY CUTTING OFF ANY SOUTHWARD
PUSH OF COOLER AIR.

THE TAIL END OF A DYING FRONT WILL CROSS THE AREA MONDAY. ANY
MOISTURE WOULD BE LIMITED WITH THIS FEATURE.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
VFR AT ALL AREA TERMAINLS RIGHT NOW...BUT THE DEVELOPING
SHRA/TSRA IN THE NW WILL BRING GUSTY WINDS AND MVFR CIGS AT TIMES
NEAR KBFD THIS EVENING. OTHER TERMINALS MAY NOT SEE A SHOWER
BEFORE THURSDAY MORNING...AS COVERAGE WILL ONLY BE SCT /30-50
PCT/. CHOSE TO KEEP MENTIONS OF SHOWERS TO VCSH AT THIS TIME FOR
MOST TERMINALS...DUE TO LOW CONFIDENCE IN PLACEMENT/TIMING OF MVFR
CONDITIONS.

MVFR CONDITIONS WILL THEN BE ACROSS THE REGION FOR MUCH OF THE
TIME STARTING LATER TONIGHT LASTING INTO FRIDAY MORNING...WITH
AREAS OF IFR CONDITIONS IN THE HEAVIER SHOWERS AND ISOLATED TSRA
AND SOME FOG /MAINLY THURS MORNING THROUGH FRIDAY MORNING/ AS THE
COLD FRONT SLOWLY MOVES ACROSS THE REGION. WINDS WILL REMAIN LIGHT
OUTSIDE OF THE THUNDERSTORMS...WITH VARIABLE DIRECTIONS...BUT
MAINLY FROM THE SW.

VFR CONDITIONS RETURN TO THE REGION FRIDAY AFTERNOON THROUGH THE
UPCOMING WEEKEND AS A LARGE AREA OF HIGH PRESSURE MOVES EAST FROM
THE CENTRAL U.S...AND THE NW FLOW PRECEDING IT TRANSPORTS LOW
DEWPOINTS IN THE 30S/40S INTO PENN FROM SOUTHERN CANADA.

AREAS OF VALLEY FOG IN THE MORNING MAY BE THE ONLY LIMITING
MVFR/IFR CONDITIONS FOR A FEW HOURS EACH MORNING FRIDAY THROUGH
SUNDAY BETWEEN 09Z-13Z.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO/FITZGERALD
NEAR TERM...DANGELO
SHORT TERM...FITZGERALD/TYBURSKI
LONG TERM...FITZGERALD/TYBURSKI
AVIATION...DANGELO
Hazardous weather outlook, Sep 26, 5:00 AM EDT, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
500 AM EDT WED SEP 26 2007

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-270900-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
500 AM EDT WED SEP 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH PENNSYLVANIA FROM THE GREAT LAKES
TODAY...TOUCHING OFF SCATTERED THUNDERSTORMS. A FEW OF THESE
STORMS COULD CONTAIN DAMAGING WIND GUSTS OR LARGE HAIL THIS
AFTERNOON...MAINLY ACROSS THE NORTHERN HALF OF THE STATE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Sep 26, 5:04 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
504 PM EDT WED SEP 26 2007

PAZ034-035-262200-
BEDFORD-FULTON-
504 PM EDT WED SEP 26 2007

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BEDFORD AND
WESTERN FULTON COUNTIES...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTH OF BEDFORD...MOVING NORTHEAST AT
20 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND MAY CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 30 MPH ARE ALSO POSSIBLE.

THIS STORM WILL BE NEAR CLEARVILLE AROUND 515 PM...CLEARVILLE AROUND
520 PM...CRYSTAL SPRINGS AROUND 530 PM...BREEZEWOOD AROUND 540 PM AND
VALLEY-HI AROUND 550 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 152 AND 167...I-70 BETWEEN
MILE MARKERS 147 AND 159. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR
ROADS...ROUTE 30.

FORECASTER: DEVOIR
Special weather statement, Sep 26, 5:07 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
507 PM EDT WED SEP 26 2007

PAZ036-064-262200-
ADAMS-FRANKLIN-
507 PM EDT WED SEP 26 2007

...A STRONG THUNDERSTORM WILL AFFECT WESTERN ADAMS AND SOUTHEASTERN
FRANKLIN COUNTIES...

AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF MARTINSBURG...MOVING
NORTHEAST AT 35 MPH. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND
MAY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS. WIND GUSTS TO 30 MPH AND SMALL HAIL ARE ALSO
POSSIBLE.

THIS STORM WILL BE NEAR WARRENTON AROUND 520 PM...GREENCASTLE AROUND
530 PM...WAYNESBORO...ROUZERVILLE AROUND 535 PM...MARION AROUND 540
PM...MONT ALTO AROUND 545 PM...FAYETTEVILLE AND FAIRFIELD AROUND 550
PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-81 BETWEEN MILE MARKERS 0 AND 9.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
30.

FORECASTER: DEVOIR
Special weather statement, Sep 26, 5:30 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
530 PM EDT WED SEP 26 2007

PAZ004-262300-
WARREN-
530 PM EDT WED SEP 26 2007

...STRONG THUNDERSTORMS WILL AFFECT WARREN COUNTY...

AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 22 MILES WEST OF
WARREN TO OIL CITY TO 17 MILES NORTH OF SHANOR-NORTHVUE...MOVING EAST
AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
TORRENTIAL RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR SPRING CREEK AROUND 535 PM...SPRING
CREEK...GRAND VALLEY AROUND 540 PM...GARLAND AROUND 550 PM...TIDIOUTE
AROUND 600 PM...YOUNGSVILLE AROUND 605 PM...WARREN AND CHAPMAN STATE
PARK AROUND 625 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
62...STATE ROAD 59.

FORECASTER: MARTIN
Special weather statement, Sep 26, 5:59 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
559 PM EDT WED SEP 26 2007

PAZ036-064-262230-
ADAMS-FRANKLIN-
559 PM EDT WED SEP 26 2007

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FRANKLIN AND
WESTERN ADAMS COUNTIES...

AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTHEAST OF GREENCASTLE...MOVING
NORTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
TORRENTIAL RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

THIS STORM WILL BE NEAR WAYNESBORO AROUND 605 PM...MONT ALTO AROUND
610 PM...FAIRFIELD AROUND 625 PM AND CASHTOWN AROUND 630 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-81 BETWEEN MILE MARKERS 0 AND 11.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
30.

FORECASTER: MARTIN
Local storm report, Sep 26, 6:04 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
604 PM EDT WED SEP 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     TSTM WND DMG     TIDIOUTE                41.68N 79.40W
09/26/2007                   WARREN             PA   EMERGENCY MNGR

            PHONE LINES DOWN. HAIL ALSO REPORTED.

&&

CJE
Local storm report, Sep 26, 6:14 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
614 PM EDT WED SEP 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     FUNNEL CLOUD     3 WSW CLARENDON         41.76N 79.15W
09/26/2007                   WARREN             PA   EMERGENCY MNGR

            FUNNEL CLOUD SPOTTED AT CHAPMAN STATE PARK.

&&

CJE

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 5:12 PM EDTFlash Flood WarningCTPLancaster5 hr
Sep 26, 5:40 PM EDTSevere Thunderstorm WarningCTPWarren65 min
Sep 26, 5:53 PM EDTTornado WarningCTPWarren52 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.